Virginia, 2021

Heavy Rain in Virginia, August 27, 2021

August 27, 2021 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with a surface trough produced heavy rain and minor flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with a surface trough produced heavy rain and minor flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 2:52 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 27, 2:52 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Fri Aug 27 2021

.SYNOPSIS...
An upper level ridge will remain over the area into early next
week. A few disturbances will move along the edge of the ridge
and bring isolated to widely scattered thunderstorms to
portions of the area through the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 400 PM EDT Friday...

Thunderstorm have started to develop across the far western VA
Piedmont and northern VA. Storms may move into far northern
portions of our area this afternoon, mainly for Carolina County
and the lower MD Eastern Shore. While severe weather is not
anticipated, locally heavy rainfall and a few stronger wind
gusts cannot be ruled out.

The ridge will continue to be over the region through the
weekend. High pressure at the surface will remain centered just
southeast of the area. South to southwesterly flow will
continue to warm and humid air north. Saturday morning low
temperatures will be in the mid to upper 70s. Several
disturbances will ride along the edge of the ridge each day. The
best shower/storm chances for the weekend will likely be on
Saturday as a weak surface trough tries to dip into the area. It
appears now that these disturbances will come a little farther
south than previously thought. Pops are 30-40% from the VA/NC
border and points north. High temperatures will be in the low to
mid 90s with heat indices 97-105 during the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 400 PM EDT Friday...

Weak backdoor cold front will drop south along the coast Sunday
as the ridge begins to breakdown and slide southwest. The front
will mostly likely stall along the Chesapeake Bay, allowing for
cooler temperatures for the Eastern Shore. For areas west and
south of the bay, additional diurnally driven showers/storms
(~30% PoP) will be possible on Sunday as the ridge begins to
weaken and move southwest. Highs will be in the low to mid 90s
(upper 80s Eastern Shore/Northern Neck) and lows in the mid to
upper 70s. Heat indices will continue to be 100-105 (inland)
each afternoon.

Monday will remain hot with a better chance of afternoon
thunderstorms as the ridge continues weakens and moves
southwest. High temperatures will climb into the low to mid 90s.
Thunderstorms are expected to develop along the lee-trough east
of the Blue Ridge Mountains early Monday afternoon, then move
east across central/southeast VA, and southeast MD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 PM EDT Friday...

Hurricane Ida is forecasted to make landfall in Louisiana
Sunday/Sunday night. As the tropical cyclone moves into the
southern Mississippi River Vally early next week, an upper-
level trough will be digging south across Ontario and the Great
Lakes region. This trough will bring a cold front south and be
approaching the region Tuesday/Wednesday. At the same time, both
the ECMWF and GFS continue to show the remnants of Ida lifting north
then east towards the Mid- Atlantic. There is a possibility for
heavy rain across the Mid-Atlantic and/or the Carolinas mid-
week next week if the remnant low interacts with the approaching
cold front. As of now, Pops are 40-60% across the area for
Tuesday and Wednesday. Rain chance may stay high across the area
Thursday if the system slows down. High temperatures will be
close average for early September, highs in the mid 80s lows in
the upper 60s to low 70s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

VFR conditions are expected to continue through the 18z TAF
period. Afternoon CU (4-5kft AGL) has develop over central VA,
otherwise SKC. Light winds become SSW- SW at 5-10kt this
afternoon, becoming light and variable to calm. A few showers
and thunderstorms may develop later this afternoon into this
evening, with the highest potential at SBY.

Outlook: Prevailing VFR conditions continue through the weekend
with slightly higher shower/storm chances Saturday (especially
across the north) as a weak backdoor front slides into the
area.

&&

.MARINE...
As of 255 PM EDT Friday...

High pressure in control of the local weather today with generally
west and southwest winds 5-10 kt. Waves in the Bay are 1-2 ft with
seas 2-3 ft offshore.

Ridging will be nudged southward this evening and tonight as a weak
MCV translates east across PA and NJ. Most of the attending showers
and storms will stay north of the waters this evening but our
northern Ches Bay zones and northern coastal waters stand the
greatest chance of seeing scattered showers and thunderstorms
with associated increased winds/waves/seas. Some hi-res guidance
shows a consolidated outflow making some southward progress
this evening with an area of northerly flow behind the boundary.
High pressure to the north and another weak low will combine to
force a backdoor cold front from NE to SW through the area on
Saturday. Some uncertainty remains regarding how far south and
west the boundary gets but the majority of the waters look
likely to see a period of sub-SCA level N/NE winds Saturday into
Sunday. Waves will remain 1-2 ft and seas 2- 4 ft through early
next week. Thereafter, the remnants of TC Ida could bring
increased moisture and a somewhat steeper pressure gradient to
the region by mid week.

Low rip current risk at the beaches likely continues through
Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/CP
NEAR TERM...AJB/CP
SHORT TERM...AJB/CP
LONG TERM...AJB/CP
AVIATION...AJB/CP
MARINE...RHR
Hazardous weather outlook, Aug 27, 3:01 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 PM EDT Fri Aug 27 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-282015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 2:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
352 PM EDT Fri Aug 27 2021

VAZ060-061-068-272045-
Amelia VA-Cumberland VA-Prince Edward VA-
352 PM EDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of southern Cumberland,
northern Prince Edward and northwestern Amelia Counties through 445
PM EDT...

At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cumberland to near Pamplin City. Movement
was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Guinea
Mills, Darlington Heights, Sunnyside, Prospect, Raines Tavern,
Tuggle, Angola, Oak Forest, Allens Mill, McRae, Hawk, Elam, Reeds,
Grays Siding and Stoddert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3726 7868 3734 7861 3736 7856 3733 7851
      3733 7847 3745 7839 3754 7820 3750 7812
      3746 7813 3745 7812 3745 7810 3744 7810
      3746 7809 3745 7806 3747 7805 3745 7802
      3719 7860 3720 7869
TIME...MOT...LOC 1951Z 262DEG 7KT 3744 7825 3723 7868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Miller
Special weather statement, Aug 27, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Fri Aug 27 2021

VAZ068-069-513-272130-
Western Chesterfield VA-Powhatan VA-Amelia VA-
459 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of west central
Chesterfield, north central Amelia and south central Powhatan
Counties through 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chula, or near Amelia Courthouse, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moseley, Chula, Skinquarter, Pilkinton, Clayville, Winterham and
Genito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3739 7800 3748 7791 3746 7773 3731 7781
TIME...MOT...LOC 2059Z 284DEG 11KT 3742 7792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Prince Edward

When
August 27, 4:30 PM EST
Where
Prince Edward County, 3.08 mi ENE of Darlington Hgts
Reported by
Fire Department/Rescue
Coordinates
37.220, -78.570

Rainfall total of 3.50 inches was reported at (1 SSE) Five Forks.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983185.